Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Brownsville, TX

March 28, 2020Jim Hogg County, Starr County, Zapata County, Texas

NWS Brownsville, TX issued this red flag warning at Mar 28, 2020, 3:32 AM CDT for Jim Hogg County, Starr County, Zapata County, Texas. It took effect at Mar 28, 2020, 1:00 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2020, 3:32 AM CDT (08:32 UTC)
In effect from
Mar 28, 2020, 1:00 PM CDT
Expired
Mar 28, 2020, 3:40 PM CDT
In force
3 hr
Issued by
NWS Brownsville, TX

Counties Jim Hogg County, TX, Starr County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 168 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 8.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-812 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WWUS84 KBRO 280832
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
332 AM CDT Sat Mar 28 2020

...Critical Fire Weather Conditions Expected This Afternoon...

.A weak cold front will move through the Rio Grande Valley this
afternoon which will bring drier air with strong north winds
across the western portions of deep south Texas. The combination 
of low relative humidity and increasing north winds will result 
in likely erratic fire weather behavior.

TXZ248-249-252-281645-
/O.UPG.KBRO.FW.A.0006.200328T1800Z-200328T2300Z/
/O.NEW.KBRO.FW.W.0004.200328T1800Z-200328T2300Z/
Zapata-Jim Hogg-Starr-
332 AM CDT Sat Mar 28 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND STRONG WINDS...

The National Weather Service in Brownsville has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 6 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 

* WIND...North winds 15 to 25 mph with gusts to 30 mph.

* HUMIDITY...15 to 30 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$

Castillo
2 follow-up statements
741 
WWUS84 KBRO 281922
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
222 PM CDT Sat Mar 28 2020

...Critical Fire Weather Conditions Expected This Afternoon...

.A weak cold front will move through the Rio Grande Valley this
afternoon which will bring drier air with strong north winds
across the western portions of deep south Texas. The combination
of low relative humidity and increasing north winds will result
in likely erratic fire weather behavior.

TXZ248-249-252-282300-
/O.CON.KBRO.FW.W.0004.000000T0000Z-200328T2300Z/
Zapata-Jim Hogg-Starr-
222 PM CDT Sat Mar 28 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND STRONG WINDS...

* WIND...North winds 15 to 25 mph with gusts to 30 mph.

* HUMIDITY...15 to 30 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
 and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$
542 
WWUS84 KBRO 282040
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
340 PM CDT Sat Mar 28 2020

...RED FLAG WARNING CANCELLED...

.Drier air is lagging behind a weakening cold front and winds are
not achieving full potential with thick high clouds linger over 
the Rio Grande Plains. 

TXZ248-249-252-282145-
/O.CAN.KBRO.FW.W.0004.000000T0000Z-200328T2300Z/
Zapata-Jim Hogg-Starr-
340 PM CDT Sat Mar 28 2020

...RED FLAG WARNING IS CANCELLED FOR LOW RELATIVE HUMIDITY AND
STRONG WINDS FOR FIRE WEATHER ZONES 248, 249, AND 252...

The National Weather Service in Brownsville has cancelled the Red
Flag Warning. 

Relative humidity remain well above and winds well below elevated
fire weather conditions lowering the threat of erratic fire
behavior. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Mar 28, 12:08 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 28, 12:08 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1208 AM CDT Sat Mar 28 2020

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Satellite images and surface observations indicate low
clouds across the eastern portions of the CWA late tonight with
high clouds moving across the western portions of deep south
Texas. Ceilings were near 1100ft at KPIL to near 2100ft at KAPY.
Expect MVFR conditions to prevail across the Rio Grande Valley the
rest of tonight into early Sat morning as low to mid level
moisture increases along and ahead of a weak cold front moving
into the western portions of south Texas Sat morning. The front
will move through the RGV Sat afternoon providing isolated
convection along the coastal sections of deep south Texas
Saturday.
&&

.PREV DISCUSSION... /issued 650 PM CDT Fri Mar 27 2020/
DISCUSSION...Updated for latest aviation discussion below.

AVIATION...VFR conditions prevail early this evening with the
potential for lower end MVFR cigs developing overnight. Very
shallow moisture and a persistent strong surface inversion will
allow for low clouds to form along the coast and slowly move
west overnight. MVFR may persist a couple hours past sunrise
Saturday before VFR returns. A cold front works its way slowly
towards the coast Saturday with isolated showers or thunderstorms
possible at KBRO and KHRL. Gusty winds up to 20 knots through
midnight with a gradually diminishing towards sunrise. Lighter
southeast winds Saturday with a light to north to northeast wind
in wake of the front.

DISCUSSION...Updated for latest marine discussion below.

MARINE...Marine buoys along the Lower Texas coast indicate winds
lowering below Small Craft Advisory levels. Will allow for the
SCA to expire and replace with exercise caution for the remainder
of the night.

PREV DISCUSSION... /issued 356 PM CDT Fri Mar 27 2020/

SHORT TERM (Tonight through Saturday Night): It's been another
mostly cloudless, hot, and windy day across the Rio Grande Valley
and Deep South Texas. Current temperatures across the CWA, as of
2 PM CDT, range from the mid-upper 80s at SPI to near 100 degrees
at Falcon Lake. A Wind Advisory remains in effect for Brooks,
Hidalgo, Kenedy, Willacy, and Cameron Counties until 6 PM CDT,
with frequent wind gusts between 35 and 40 mph possible.

The potent mid-level subtropical ridge over the Gulf of Mexico that
has been causing the abnormally warm temperatures over the past few
days will continue to drift eastward, parking over FL by Saturday
evening. A 500mb shortwave trough will eject from the southern
Rockies overnight tonight before closing off and lifting
northeastward through the day on Saturday. This mid-level low will
help push a relatively weak cold front through the state, and
eventually through the Rio Grande Valley by midday tomorrow. Model
guidance continues to struggle determining afternoon high
temperatures, with the ECS generally about 5-10 degrees warmer than
the MAV and MET. Continued to run with a blend of these models for
now, with hopes later model runs have a better handle on the
temperatures. Ultimately, temperatures will depend on exact timing
of the cold front. Latest runs of deterministic GFS & ECMWF show
showers and possibly isolated thunderstorms developing along and just
behind the cold front. The greatest prob. of precipitation
associated with the front will be east of US 281/I-69C between noon
Saturday and 00z Sunday/7 PM CDT Saturday. An inverted surface
trough will form almost immediately after the front pushes through
the area, introducing another chance of showers and thunderstorms
for much of Deep South Texas overnight Saturday, into Sunday
morning. Overall, precipitation amounts are expected to be light in
the short-term, generally a few hundreths of an inch up to a tenth
of an inch.

LONG TERM (Sunday through Friday): The old cold frontal boundary
may meander around the RGV on Sun/Mon providing some weak
support that may help fire off some isold/sct conv. Another 500
mb short wave will then push into the central Plains States on Mon
which will lift the bulk of the better moisture levels farther
northwards with only some marginal residual moisture lingering
over the RGV. This trough axis will then exit east pretty quickly
late Mon/Tues which will in turn pull another relatively mild cold
front through the region. The 500 mb pattern then becomes more
zonal later next week which will limit any serious CAA over the
region with generally above normal temps expected throughout the
entire long range period. Some 500 mb vortices then move across TX
from west to east Thurs and Fri which may develop some surface
troffing near the RGV late in the forecast period. The GFS hints
that moisture levels may be on the increase later next week, while
the ECMWF is not as aggressive with the moisture advection. So
will maintain the mention of low end pops for Fri into Sat.

The GFS and ECMWF models are in OK agreement in the overall
synoptic pattern through midweek with the models diverging quite a
bit after Wed with the ECMWF coming in much drier and warmer for
Thur/Fri versus the cooler and wetter GFS. Am still skeptical of
the wet and cool bias indicated by the GFS and will tend to favor
the ECMWF solution.

Forecast confidence is above average through next Wed with below
average confidence for Thurs and Fri.

MARINE (Now through Saturday Night)...Seas were near 5 feet with
south to southeast winds near 18 knots at buoy020 early this
afternoon. Moderate to strong south to southeast winds will prevail
across the coastal waters through the afternoon as surface high
pressure across the eastern Gulf of Mexico and low pressure across
foothills of the Rockies provide a strong pressure gradient across
the lower Texas coast. A SCA for the Laguna Madre and nearshore
waters of the lower Texas coast remains in effect until 7 PM this
evening. Meanwhile, SCEC conditions remain effect for the offshore
waters. The pressure gradient and winds will weaken tonight, but
seas will remain elevated offshore warranting SCEC for the offshore
waters. A weak cold front will pass over the waters late tomorrow
morning or early tomorrow afternoon. Winds will shift out of the
north and increase across the northern coastal waters late Sat
afternoon as the front moves offshore the lower Texas coast. Winds
may occasionally become gusty along the cold front, but neither SCA
nor SCEC conditions are not anticipated at this time.

Sunday through Wednesday Night: The PGF across the lower TX
coastline may be strong enough Sun/Sun Night to produce some
potential SCEC conditions across the lower TX Gulf waters.
However, the PGF will then weaken somewhat early next week
allowing for lower NE-SE winds and low/moderate seas to prevail
through midweek.

FIRE WEATHER (Saturday): A weak cold front is still forecast to
move through the western portions of Deep South Texas late tomorrow
morning into early afternoon. Relative humidity values behind the
front will drop into the upper teens to lower 20s tomorrow afternoon
across Zapata, Jim Hogg, and Starr Counties. In addition to the low
humidity values, 20ft northerly winds will be breezy, sustained
between 15 and 20 knots through the afternoon. A Fire Weather Watch
remains in effect for these three counties, which goes into effect
at 18z/1 PM CDT Saturday. An upgrade to a Red Flag Warning will
likely be needed tonight.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch this afternoon for TXZ248-249-252.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

61/66
Hazardous weather outlook, Mar 27, 4:02 PM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
402 PM CDT Fri Mar 27 2020

TXZ248>257-351-353-282115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
402 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A Wind Advisory is in effect for Cameron, Willacy, Kenedy, Brooks,
and Hidalgo counties until 6 PM this evening.

There is a moderate risk of rip currents at area beaches along
the lower Texas coast through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Fire Weather Watch is in effect across Zapata, Jim Hogg, and
Starr counties Saturday afternoon.

There will be an elevated risk of rip currents along area beaches
Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-282115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
402 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Small Craft Advisories are in effect for the Laguna Madre and the
nearshore Gulf of Mexico waters out 20 nautical miles until 7 PM
this evening.

Additional Small Craft Advisories may be needed tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small Craft Advisories may be needed for the offshore Gulf of
Mexico waters beyond 20 nautical miles Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.